Log In
Tuesday 25th October 2016

Mental health warning for Tamiflu

15th November 2006

The US Food and Drug Administration (FDA) has added a warning label to the influenza drug Tamiflu after a series of reports of psychiatric side effects.

More than 100 people, mostly in Japan, suffered unusual psychiatric effects including self-harm and suicide while taking the drug, which is manufactured by Swiss pharmaceuticals giant Roche.

The reports were primarily among paediatric patients, a statement on the FDA Web site said. "Patients with influenza should be closely monitored for signs of abnormal behaviour throughout the treatment period," it added.

Japan had reported 95 cases out of a total of 103 of delirium among people who took Tamiflu for influenza. Most patients who experienced the side-effects were children or adolescents.

Previously the drug label had warned of 'seizure and confusion' as a possible side-effect.

Millions of doses of Tamiflu are being stockpiled by governments and the World Health Organisation in the event of a global flu pandemic, which could be sparked if the avian H5N1 virus mutates into a form that can easily be passed among humans.

Share this page


There are no comments for this article, be the first to comment!

Post your comment

Only registered users can comment. Fill in your e-mail address for quick registration.

Your email address:

Your comment will be checked by a Healthcare Today moderator before it is published on the site.

Mayden - Innovative cloud-based web development for the healthcare sector
© Mayden Foundation 2016